Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 6, NWS Bismarck, ND

September 28, 2019Adams County, Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 28, 2019, 4:53 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 4:53 PM MDT (22:53 UTC)
Expired
Sep 28, 2019, 9:45 PM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS73 KBIS 282253
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
553 PM CDT Sat Sep 28 2019

NDZ040-043-044-290600-
/O.NEW.KBIS.WI.Y.0006.190928T2253Z-190929T0600Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
453 PM MDT Sat Sep 28 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until midnight MDT tonight. 

* TIMING...Saturday evening.

* WINDS...Sustained winds to 35 mph, peak gusts to 45 mph. 

* IMPACTS...Travel will be hazardous for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

njh
1 follow-up statement
021 
WWUS73 KBIS 290345
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1045 PM CDT Sat Sep 28 2019

NDZ040-043-044-290445-
/O.CAN.KBIS.WI.Y.0006.000000T0000Z-190929T0600Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
945 PM MDT Sat Sep 28 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

Gusty easterly winds will slowly weaken over the next few hours
across southwest North Dakota. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 28, 1:35 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 28, 1:35 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
235 PM CDT Sat Sep 28 2019

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat Sep 28 2019

Widespread light to moderate rain will overspread western and
central North Dakota this evening and continue through Sunday. A
few strong thunderstorms are also possible on Sunday to the south.

Observed 12z upper air analysis depicts a large upper level low
centered over the northwest United States, with low amplitude
ridging downstream and a few shortwaves embedded within southwest
flow across the Dakotas. This puts the Northern Plains region in
an area of strong PVA and weak WAA, contributing to synoptic
scale forcing for ascent. At the surface, a low pressure system is
beginning to develop over northeast Wyoming. This low will
continue to deepen as it progresses northeastward across the
Dakotas. Widespread light to moderate rain will be accompanied
with this low, which has already begun spreading into southwestern
North Dakota early this afternoon. The latest suite of model
guidance agrees well on the timing and coverage of this area of
rain, which will continue spreading across North Dakota this
evening through tonight. Ridging across the Great Lakes region
will contribute to the slow movement of this surface low on
Sunday, leading to another stormy day.

In fact, some thunderstorms will be possible Sunday afternoon
through Sunday night across southern North Dakota as a well
defined warm sector forms across the Dakotas. The 12z GFS/EURO
both agree well on 500 to 1000 J/kg of MUCAPE across southern
North Dakota during this time, collocated with 50 to 65 kts of
effective bulk shear. In addition, a surface cold front will also
be present. With that being said, shear vectors will be oriented
nearly parallel to the front, which would suggest a congealed
multicellular storm mode after a few initially discrete storms.
Forecast soundings depict an environment that would require
thunderstorms to be elevated in nature, which should somewhat
limit the threat for damaging wind gusts. Nevertheless, large hail
up to the size of half dollars may be possible with any initially
discrete cells that may form. The 12z iteration of the HRRR does
show a few discrete cells Sunday afternoon and evening across
portions of southwest and south central North Dakota. Overall, the
severe weather threat looks rather low given the low CAPE/high
shear environment and the messy storm mode/elevated nature of
these storms. It is unclear if shear will be too high for the
rather limited amount of CAPE that will be present on Sunday.
Heavy rain will also be a concern, as areas that receive the
heaviest rain rates could experience some flooding.

Expect lows in the mid 30s to mid 40s tonight, with highs ranging
from the mid 40s north to the mid 60s south for tomorrow.

.LONG TERM...(Sunday night through Saturday)
Issued at 200 PM CDT Sat Sep 28 2019

The cooler and wetter than normal weather pattern will continue
through the long term forecast.

Saturday and Sunday's low pressure system will linger over the
area Sunday night, before departing the region on Monday.
Widespread rain is likely across all of western and central North
Dakota Sunday night through Monday morning, with conditions
beginning to dry out Monday afternoon and evening. Excess cloud
cover and precipitation will keep temperatures on the chilly side
for this time of year, with highs mainly in the upper 40s to upper
50s on Monday. A cold front looks to move through the area Monday
night.

It appears clouds will linger behind the cold front on Tuesday,
with limited clearing during the afternoon. These clouds, along
with strong CAA, will lead to high temps only in the mid to upper
40s across western and central North Dakota. Although a few post
frontal showers will be possible, a mainly dry day is expected.

Long term model guidance begins to disagree quite a bit on
Wednesday, with the GFS keeping the area dry and the EURO bringing
in another round of rain. Both models keep the area dry on
Thursday and most of Friday. Although the precipitation forecast
is quite uncertain during this time, there is higher confidence
in temperatures remaining cool. The latest iteration of the NBM
suggests highs in the 40s and 50s Wednesday through Friday. A
widespread freeze looks possible Monday night through Wednesday
night as low temperatures drop into the upper 20s to lower 30s for
most areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 200 PM CDT Sat Sep 28 2019

Widespread light to moderate rain showers will spread from west to
east across North Dakota this afternoon and evening, affecting all
TAF sites throughout most of the 18z TAF period. Expect mainly IFR
to MVFR cigs with the incoming cloud cover. It will also be quite
breezy this afternoon through Sunday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
Hazardous weather outlook, Sep 28, 1:40 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
240 PM CDT Sat Sep 28 2019

NDZ001>005-009>013-017>023-025-031-032-035>037-291945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Burleigh-Kidder-Stutsman-
240 PM CDT Sat Sep 28 2019 /140 PM MDT Sat Sep 28 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing low temperatures are becoming increasingly likely
Monday through Wednesday during the overnight and early morning
hours.

Widespread rainfall totals of one to two inches are possible by
Monday morning. Increased run off may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033-034-040>048-050-051-291945-
Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
240 PM CDT Sat Sep 28 2019 /140 PM MDT Sat Sep 28 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Sunday. A few storms may be
strong.

Freezing low temperatures are becoming increasingly likely
Monday through Wednesday during the overnight and early morning
hours.

Widespread rainfall totals of one to two inches are possible by
Monday morning. Increased run off may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TJK

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.